Background: Concomitant use of proton pump inhibitors (PPIs) may negatively affect the efficacy of anticancer drugs such as fluoropyrimidines in patients with colorectal cancer (CRC). The primary objective of this study was to assess whether there is an association between concomitant PPI use and survival outcomes in patients with CRC treated with a fluoropyrimidine-based chemotherapy. Patients and Methods: A secondary analysis of 6 randomized controlled clinical trials in patients with advanced CRC was conducted using individual patient data through data-sharing platforms. The outcome measures were progression-free survival and overall survival in PPI users and nonusers. Subgroup analysis included the type of chemotherapy, capecitabine versus 5-FU, line of therapy, and addition of a vascular endothelial growth factor receptor inhibitor. Overall pooled hazard ratios (HRs) with 95% confidence intervals were calculated using a random effects model. Results: A total of 5,594 patients with advanced CRC across 6 trials and 11 trial arms were included; 902 patients were receiving a PPI at trial entry and initiation of chemotherapy. PPI use was significantly associated with worse overall survival (pooled HR, 1.20; 95% CI, 1.03–1.40; P=.02; I2 for heterogeneity = 69%) and progression-free survival (overall pooled HR, 1.20; 95% CI, 1.05–1.37; P=.009; I2 = 65%) after adjusting for clinical covariates. Furthermore, the association between concomitant PPI use and survival outcomes was similar across most treatment subgroups. Conclusions: We speculate that alterations in the gut microbiome, altered immune milieu within the tumor, and interactions through transporters are potential mechanisms behind this association between PPI use and chemotherapy in patients with CRC, which warrant further study. Concomitant use of PPIs is associated with worse survival outcomes in patients with CRC treated with fluoropyrimidine-based chemotherapy. Clinicians should cautiously consider the concomitant use of PPIs in such patients.
Ganessan Kichenadasse, John O. Miners, Arduino A. Mangoni, Christos S. Karapetis, Ashley M. Hopkins, and Michael J. Sorich
Ganessan Kichenadasse, John O. Miners, Arduino A. Mangoni, Andrew Rowland, Ashley M. Hopkins, and Michael J. Sorich
Background: Immune-related adverse events (irAEs) are known to occur in patients with cancer who are treated with immune checkpoint inhibitors. However, limited literature exists on the incidence, time of onset, and risk factors for irAEs, particularly those affecting multiple organs, associated with anti–PD-L1 inhibitors. Methods: A post hoc pooled analysis was conducted using individual patient data from atezolizumab monotherapy arms of 4 non–small cell lung cancer clinical trials. Incidence, clinical patterns, outcomes, and risk factors were investigated of selected organ-specific and multiorgan irAEs during treatment using the anti–PD-L1 inhibitor atezolizumab. Results: From a total of 1,548 patients, 730 irAE episodes were reported in 424 patients (27%). Skin irAEs were the most common (42%), followed by laboratory abnormalities (27%) and endocrine (11.6%), neurologic (7.6%), and pulmonary (6.2%) irAEs. A total of 84 patients (5.4%) had multiorgan irAEs, 70 had 2, 13 had 3, and 1 had 4 different organs affected. “Skin plus” or “laboratory plus” were the most common irAE multiorgan clusters. Patients with multiorgan irAEs were more likely to be white and have a good performance status, a lower baseline neutrophil-lymphocyte ratio, and a good or intermediate lung immune prognostic index score. Multiorgan irAEs were also associated with improved overall survival (hazard ratio, 0.47; 95% CI, 0.28–0.78; P<.0001) but not with progression-free survival (hazard ratio, 0.92; 95% CI, 0.62–1.35; P=.74) compared with the cohort with no irAEs. Conclusions: Multiorgan irAEs occurred in 5.4% of patients treated with atezolizumab in non–small cell lung cancer trials. Future trials should consider routine reporting of data on multiorgan toxicities in addition to organ-specific toxicities.